SESSION TITLE: Miscellaneous Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Pulmonary infiltrates can be due to both infectious and noninfectious causes. Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space which may be due to both common (ex: ARDS, infection) and less common diseases (ex: vasculitis). We present a case of a pulmonary infiltrates and renal failure which developed in an inpatient being treated for atrial fibrillation with amiodarone and dabigatran.
CASE PRESENTATION: 64 year old female with history of gout and paroxysmal atrial fibrillation presented with atrial fibrillation, nausea and vomiting, with initial diagnosis of UTI and acute kidney injury. Despite history of prior atrial fibrillation she had been in normal sinus rhythm for the past year, and her amiodarone had been stopped. She was treated for her UTI and acute kidney injury while being started on amiodarone and dabigatran. Her renal function continued to worsen and on hospital day 4 the patient developed shortness of breath and hemoptysis. Chest x-ray revealed diffuse right alveolar opacities. She was treated for hospital acquired pneumonia as this was the most likely cause of her hemoptysis and infiltrates. Laboratory studies for vasculitis were also sent and results for p-ANCA and myeloperoxidase were positive. Subsequent chest x-rays and CT scan revealed bilateral alveolar disease. The combination of what appeared to be diffuse alveolar hemorrhage with worsening renal function was more consistent with small vessel vasculitis; specifically microscopic polyangiitis. The patient had a renal biopsy which confirmed the diagnosis. She was started on steroids, cyclophosphamide, and also received plasma exchange. Her chest x-ray cleared and all respiratory symptoms resolved; however, her renal function never improved and she is still on dialysis.
DISCUSSION: Many drugs including hydralazine, propylthiouracil, and penacillamine, have been implicated in inducing ANCA mediated small vessel vasculitis. Amiodarone has been associated with DAH, but not specifically with diffuse vasculitis. Allopurinol has been associated with microscopic polyangiitis (MPA)1. Drug induced vasculitis is a rare phenomena. The length of exposure to the offending agent is typically greater than one year before symptoms manifest further making recognition of the association more difficult.
CONCLUSIONS: We propose that allopurinol combined with, the new anti-coagulant dabigatran, contributed to diffuse alveolar hemorrhage (DAH) associated with the development of microscopic polyangiitis (MPA) in this patient. Dabigatran is a relatively new drug and may have as yet unknown associations at this time.
Reference #1: Choi HK, et al.: Drug-associated ANCA-positive vasculitis: prevalence among patients with high titers of antimyeloperoxidase antibodies. Arthritis Rheum 2000, 43:405-413.
DISCLOSURE: The following authors have nothing to disclose: Andrew Deitchman, Michael Vest
No Product/Research Disclosure Information